Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Heavy bleeding, sleeplessness, mood swings. Taking northisterone. Does progesterone drop cause bleeding?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
Hi Ive just started to take northisterone for prolonged heavy bleeding which has been going on for over 4 weeks now, im 48. I need to take 3 tablets 3x day., but am worried that after the 10 days i will get heavy bleeding again.I dont understand how norithisterone works, surely by stopping the bleeding it will make the blood build up,so when stop taking norithisterone will be very heavy with clots. I'm not feeling great on tablets, not sleeping very well and mood swings. Am wondering if was best thing to take,im on day 3 of them and worried sick of what to expect. Also doesnt the drop in progesterone cause the bleeding to start again as too much oestrogen?

when my period started on 8th May it wasnt heavy just medium, easy to cope with for about 10 days then very heavy for 3 days then back to normal then stopped but on days i thought had stopped i bled a bit around 4pm. had this for about 3 days then went heavy again. having to change pads every 1 - 2 hours. Then i started to take norithisterone.
Posted Sat, 30 Jun 2012 in Women's Health
Answered by Dr. Minoo Bhagia 8 hours later

Thanks for writing to us

The type of bleeding is called menorrhagia which can be due to perimenopausal hormonal changes , endometrial hyperplasia , fibroid uterus or thyroid disorders

Noethisterone is a very good drug in controlling the bleeding due to hyperplasia but it can cause heavy withdrawal bleeding in some cases

It is better to get your investigations done like haemoglobin , ultrasound , thyroid function tests etc

Mood swings can be due to hormonal changes

If you are having enometrial hyperplasia then there are other methods to control the bleeding like mirenal coil , thermal balloon ablation etc
If there is fibroid then hysterectomy is required

You may require a curettage which is diagnostic as well as therapeutic also

So planning the line of treatment is very important rather than taking the drug blindly without any diagnosis for a longer period

Do not take stress
Take iron supplements

Best wishes
Take care

Any further query is most welcome
Above answer was peer-reviewed by
Follow-up: Heavy bleeding, sleeplessness, mood swings. Taking northisterone. Does progesterone drop cause bleeding? 1 hour later
Can i use bio identical progestrone cream to stop heavy bleeding, and if so could i start now presuming my doctor agreed to it.
Also is there a chance when stopping norithisterone that i will just have light didnt say if it builds up lining to flood when stopping tablets.
As my periods have varied and not always been heavy, is there a chance that my hormones might level out so to speak. Im still in the dark really as to how this drug works on the body,
Also if i stop taking now does that mean i will go back to heavy bleeding with clots again, and if i continue for the 10 days will it just be more of the same and a worse build up of blood and clots. Am worried in case i wont be able to control the bleeding.I had a blood test which was 13 but my B12 was on low side. My doctor said to try and get B12 from food, but i have a sore tongue and think i might need supplements. I was taking 2 iron tablets daily up till my blood test results and now have gone down to taking 1 daily.
I'm guessing i have peri menopausal hormone changes, being that the case hopefully does that mean i could still have flooding when coming off tablets, or is that more likely with the endometrial hyperplasia?
Do you have any advice on trying to look for a doctor so i can try and deal with this more naturally i.e natural progesterone cream etc. after first checking no other causes apart from hormonal imbalances.
I cant bear the thought of being on northisterone for longer than the 10 days, i have read peoples accounts of not being able to get off it which worries me greatly. Also if i did have heavy bleeding when stopping would tranexamic acid slow it down and does it cause big clots. I was prescribed this initially from a different doctor but was too scared to take it. hope this is clear but heavy bleeding is very scary to deal with. i have 3 children to take care of too. thanks
Answered by Dr. Minoo Bhagia 14 minutes later

Welcome back

Dear , you don't have to worry so much as the problem is not very serious
Perimenopausal irregular bleeding is very common

In my opinion once you have started norethisterone , you can continue with it for another 10 days rather than changing to another form of progesterone

If withdrawal bleeding occurs you can take tranexamic acid

Bleeding will be more irregular and heavy if you leave the drug in between the cycle.
Don't forget to visit your doctor for an ultrasound scan

Vit B12 can be taken orally or in injectable forms under your doctor's guidance

Take good food , eat well , sleep well , do not take so much of the stress and you will be fine

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor